Total amount: € 0,00
HOW TO ORDER
A Journal on Psychiatry, Psychology and Psychopharmacology
Official Journal of the Italian Society of Social Psychiatry
Indexed/Abstracted in: EMBASE, e-psyche, PsycINFO, Scopus, Emerging Sources Citation Index
Minerva Psichiatrica 2003 March;44(1):61-8
Trazodone in the treatment of behavioural disorders in patients with dementia. Three years experience
Vismara V., Bandini P., Bernini L., Gerini A.
Background. In order to validate the results of some previous studies, we studied trazodone administered in the patient's home setting to patients with dementia and behavioural disturbances not controlled by behavioural therapy alone.
Methods. To this end, in a 3-years period, trazodone (an antidepressant drug with anxiolytic and sedative actions) was administered to 50 patients (mean age: 78 years) at the dosage of 75 mg per day, for 8 weeks, in association with behavioural therapy. Eligible patients were to have a Mini Mental State Examination (MMSE) score of 10-14. The Cohen Mansfield Agitation Inventory (CMAI) evaluated the patients. Relatives' Stress Scale (RSS) for caregivers was also used. The tolerability of trazodone was also evaluated with ECG and blood pressure measurements.
Results. Immediately before starting the therapy, CMAI (mean global score: 24) detected a remarkably agitated behaviour in the patients. RSS score in caregivers reached 50, indicating severe stress. After 8 weeks of treatment, the patients' conditions were remarkably improved and stabilized (CMAI mean global score: 4), with aggressive behaviour virtually absent. The RSS scale (mean score: 20) indicated a recovered equilibrium in the patient-caregiver relationship. The drug, furthermore, was well tolerated and did not impair the residual functional capacity of the patients.
Conclusions. This study confirmed and validated the results of previous similar studies in the medical literature, because it demonstrated the efficacy of trazodone associated with behavioural therapy in patients with dementia and behavioural disturbances.